Tornadoes · United States · Texas · 2012

EF2 tornado, Atascosa, Texas, March 19, 2012

This EF2 tornado ran 5.0 miles across Bexar County on March 19, 2012, touching down at 8:22 PM CDT and reaching 100 yards wide. It killed nobody and injured 4.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 19, 2012
Touchdown
8:22 PM CDT (01:22 UTC)
Lifted
8:32 PM CDT (01:32 UTC)
On the ground
10 minutes
Path length
5.0 miles (8.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
4
County
Bexar County
Touchdown point
29.245, -98.761
Lift-off point
29.315, -98.784
Record number
1203191922-01

What the Weather Service recorded

A deep upper level trough of low pressure and strong cold front moved into an area of deep boundary layer moisture. The system initially produced supercell thunderstorms which produced several tornadoes and large hail. There storms then transitioned into a quasi-linear convective system that produced heavy rainfall and flooding.

A supercell thunderstorm moved through southeastern Medina County and into southwestern Bexar County and produced three tornadoes. The first tornado touched down in Devine, the second in Natalia, and the third in Bexar County. The tornado in Bexar County destroyed eight homes (four single family and four mobile), caused major damage on five others, and minor damage on two more. Four people were injured by these storms in Bexar County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS EWX issued a tornado warning for this county at 01:02 UTC, 20 minutes before the tornado touched down, in force until 01:50 UTC.

The county was under a tornado watch, issued at 23:25 UTC and running to 05:53 UTC.

Issued (UTC)ExpiredProductOffice
23:00 UTC15:02 UTCFlash Flood WatchEWX
23:25 UTC05:53 UTCTornado WatchEWX
01:02 UTC01:50 UTCTornado WarningEWX
01:56 UTC02:18 UTCTornado WarningEWX
05:20 UTC08:30 UTCFlood AdvisoryEWX
05:53 UTC10:13 UTCSevere Thunderstorm WatchEWX
06:24 UTC09:30 UTCFlash Flood WarningEWX
06:41 UTC08:30 UTCFlood AdvisoryEWX
06:59 UTC10:00 UTCFlash Flood WarningEWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Mar 19, 6:21 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Mar 19, 6:21 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CDT MON MAR 19 2012

.DISCUSSION...
SEE AVIATION FOR 00Z TAF DISCUSSION.

&&

.AVIATION...
SEVERE THREAT TO APPROACH THE SAT/SST VCNTYS...BUT A GOOD SEPARATION
OF CELLS COULD POSSIBLY SPARE THE AIRPORTS FOR THE FIRST WAVE.
SECOND WAVE OF THUNDERSTORMS WILL BE MORE THOUROUGH WHEN A THICK
AND HEAVY RAIN PRODUCING SQUALL LINE MOVES THROUGH. A BROKEN LINE
OF CONVECTION IS ALSO EXPECTED TO SKIRT MAINLY NORTH OF THE AUS
TERMINAL...BUT THERE IS ALSO A SLIGHT POSSIBILITY OF THE ACTIVITY
MOVING UP FROM SAT TO ARRIVE LATE THIS EVENING BEFORE THE TEMPO
GROUP KICKS IN. RAPID IMPROVEMENTS ARE EXPECTED AT AROUND DAYBREAK
WITH SOME FAIR WEATHER TO OCCUR AT TIMES IN THE DAYTIME HOURS
TUESDAY. WRAP-AROUND CLOUDS AND POSSIBLE ELEVATED CONVECTION COULD
DEVELOP MAINLY LATER IN THE AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT MON MAR 19 2012/

..SEVERE WEATHER THREAT THROUGH LATE TONIGHT ACROSS SOUTH CENTRAL TEXAS...

DISCUSSION...

SEVERE WEATHER THREAT TO IMPACT SOUTH CENTRAL TEXAS LATE THIS
AFTERNOON AND EVENING CONTINUING THROUGH THE OVERNIGHT HOURS. A
TORNADO WATCH IS IN EFFECT THROUGH 10 PM THIS EVENING ACROSS THE
EDWARDS PLATEAU AND WESTERN HILL COUNTRY AS STRONG TO SEVERE
STORMS DEVELOP WITHIN A MOIST AND UNSTABLE ENVIRONMENT. THESE
STORMS WILL CONTINUE DEVELOPING THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF A PACIFIC FRONT AND AFFECT THE MOST POPULATED AREAS
OF SOUTH CENTRAL TEXAS THIS EVENING THROUGH THE OVERNIGHT HOURS (9
PM THIS EVENING TO ABOUT 4 AM TUESDAY MORNING WITH LINGERING
LIGHTEN STORM ACTIVITY THROUGH 7 AM OR 8 AM TUESDAY MORNING).

HEAVY RAINS AND FLASH FLOODING IS ANTICIPATED THIS EVENING AND EARLY
TUESDAY AS STORMS MOVE ACROSS SOUTH CENTRAL TEXAS...ESPECIALLY
ALONG AND EAST OF A LINE FROM CASTELL TO KERRVILLE TO HONDO TO
PEARSALL. THEREFORE...A FLASH FLOOD IS IN EFFECT FROM 6 PM THIS
EVENING THROUGH LATE TUESDAY MORNING.

UPPER LEVEL TROUGH ACROSS THE SOUTHWESTERN PORTION OF TEXAS THIS
AFTERNOON IS PROGGED TO MOVE EASTWARD LATE THIS AFTERNOON AND
EVENING AS SEVERAL SHORT WAVES AND ENERGY PULSES AID STORMS TO
DEVELOP AND MATURE TO STRONG TO SEVERE THUNDERSTORMS. MAIN THREATS
LATE THIS AFTERNOON AND EVENING WILL BE LARGE HAIL...DAMAGING
WINDS AND TORNADOES. THESE THREATS WILL MOVE EASTWARD TONIGHT AS
UPPER TROUGH SYSTEM PULLS NORTHEASTWARD AND PACIFIC FRONT MOVES
OVER THE I35 CORRIDOR. AROUND MIDNIGHT...HEAVY SHOWER ACTIVITY IS
ANTICIPATED TO BE A THREAT FOR AREAS ALONG THE I35 INCLUDING THE
SAN ANTONIO AND AUSTIN METROPOLITAN AREAS.

STORM RAINFALL AMOUNTS COULD RANGE FROM ONE TO TWO INCHES WEST OF
HIGHWAY 281 WITH LESSER AMOUNTS ACROSS THE RIO GRANDE.
HOWEVER...ALONG AND EAST OF HIGHWAY 281...2 TO 5 INCHES ARE POSSIBLE
WITH UP TO 7 INCHES ACROSS ISOLATED LOCATIONS.

IMPORTANT NOTE: NORTHEASTERN HILL COUNTRY INCLUDING TRAVIS COUNTY
COULD EXPERIENCE THE HEAVIEST RAIN AMOUNTS.

THE WEATHER SYSTEM IS EXPECTED TO MOVE AND EXIT THE LOCAL AREA BY
MID MORNING/EARLY TUESDAY AFTERNOON. A SECOND AROUND OF LIGHT
SHOWERS AND FEW THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT AS
WRAP-AROUND CONVECTION FROM THE EXITING UPPER TROUGH AFFECT THE
HALF EASTERN HALF OF SOUTH CENTRAL TEXAS.

WEATHER CONDITIONS TO IMPROVE WEDNESDAY THROUGH THE UPCOMING
WEEKEND WITH PARTLY CLOUDY SKIES AND HIGHS IN THE UPPER 70S AND
LOWER 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  72  53  69  49 / 100  60  30  20  10
AUSTIN BERGSTROM INTL AIRPORT  60  72  51  69  45 / 100  60  40  20  10
NEW BRAUNFELS MUNI AIRPORT     59  72  50  69  47 /  90  50  30  20  10
BURNET MUNI AIRPORT            55  69  49  66  48 / 100  50  30  20  10
DEL RIO INTL AIRPORT           56  70  46  71  47 /  60  10  10  10  -
GEORGETOWN MUNI AIRPORT        56  69  51  66  47 / 100  50  30  20  10
HONDO MUNI AIRPORT             57  74  47  70  45 /  80  30  20  20  10
SAN MARCOS MUNI AIRPORT        60  71  52  69  48 / 100  50  30  20  10
LA GRANGE - FAYETTE REGIONAL   66  73  53  69  50 /  80  70  50  20  10
SAN ANTONIO INTL AIRPORT       60  73  51  70  49 /  90  40  30  20  10
STINSON MUNI AIRPORT           61  73  52  70  48 /  80  40  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON.

&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Mar 19, 5:41 AM CDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT MON MAR 19 2012

TXZ183>185-202-203-217-218-228-201000-
VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
541 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT AS AN INTENSE UPPER LEVEL STORM SYSTEM AND
COLD FRONT APPROACH FROM THE WEST. VERY LARGE HAIL...DAMAGING
WINDS AND TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL TOTALS
NEAR 2 INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE
DECREASING FROM THE WEST TUESDAY MORNING.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON INTO TUESDAY
MORNING.

TXZ171>173-186>194-204>209-219>225-201000-
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
541 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT AS AN INTENSE UPPER LEVEL STORM SYSTEM AND COLD
FRONT APPROACH FROM THE WEST. VERY LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE. A FLASH FLOOD WATCH IN EFFECT TONIGHT.
LOCALLY HEAVY RAINFALL TOTALS OF 5-7 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON TUESDAY. SHOWERS AND
THUNDERSTORMS WILL BE DECREASING FROM THE WEST LATE TUESDAY.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON INTO TUESDAY
MORNING.

In the hours before

Special weather statement, Mar 19, 7:10 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CDT MON MAR 19 2012

TXZ203-204-200045-
MEDINA-UVALDE-
710 PM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UVALDE AND
NORTHWESTERN MEDINA COUNTIES UNTIL 745 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SABINAL...OR 15 MILES
SOUTHWEST OF HONDO...MOVING NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SABINAL...
  D'HANIS...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Mar 19, 7:12 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             LOST MAPLES STATE PARK  29.84N  99.59W
03/19/2012  E1.75 INCH       BANDERA            TX   PARK SERVICE

&&

EVENT NUMBER EWX1200114

CJM
Local storm report, Mar 19, 7:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             DILLEY                  28.67N  99.17W
03/19/2012  E1.75 INCH       FRIO               TX   PUBLIC

&&

EVENT NUMBER EWX1200115

CJM
Special weather statement, Mar 19, 7:27 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
727 PM CDT MON MAR 19 2012

TXZ185-187-203-200115-
BANDERA-REAL-UVALDE-
727 PM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANDERA...CENTRAL UVALDE
AND SOUTHERN REAL COUNTIES UNTIL 815 PM CDT...

AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VANCE TO REAGAN
WELLS TO CLINE...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEAKEY...
  VANDERPOOL...
  REAGAN WELLS...
  RIO FRIO...
  GARNER STATE PARK...
  TUFF...
  CONCAN...
  LOST MAPLES STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Mar 19, 7:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             7 W CASTROVILLE         29.35N  98.99W
03/19/2012  E0.25 INCH       MEDINA             TX   AMATEUR RADIO

&&

EVENT NUMBER EWX1200116

CJM
Local storm report, Mar 19, 8:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TORNADO          2 SSW LYTLE             29.21N  98.81W
03/19/2012                   MEDINA             TX   TRAINED SPOTTER

            POWER FLASHES AND OVERTURNED SEMI TRAILER AT I-35 MILE
            MARKER 127.

&&

EVENT NUMBER EWX1200117

CJM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Del Rio, TX (KDRT), 00:00Z

1.4 hours before the tornado, 201 km from the path. March 20, 2012.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1142 joules per kilogram, CIN -180, lifted condensation level 2280 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-03-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-180 J/kg
Surface CAPE
672 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

Del Rio, TX (KDRT), 12:00Z

10.6 hours after it, 201 km from the path. March 20, 2012.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -64819, lifted condensation level 1974 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -193 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-64819 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-193 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Castroville (CVB), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:35 UTC7764.4110° 8 kt151001.4
23:55 UTC7764.4130° 12 kt161001.7
00:15 UTC7764.4140° 10 kt141001.7-RA
00:35 UTC75.266.2120° 14 kt181001.4-RA
00:55 UTC73.468130° 13 kt221001.4TSRA
01:15 UTC71.669.8120° 16 kt241000.7+TSRA
01:35 UTC69.868100° 15 kt191001.4+VCTSRA
01:55 UTC71.669.8120° 13 kt191001.4VCTS
02:15 UTC71.669.8110° 14 kt221001.4BR
02:35 UTC71.669.8110° 14 kt201000.7
02:55 UTC71.669.8120° 12 kt181000.7
03:15 UTC71.669.8120° 8 kt161002

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Austin/San Antonio radar (KEWX), 86 km away, was scanning. The volume nearest the touchdown began at 01:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:39 UTCHAIL 1.756 Ese Frio TownFrio, TXINTERSECTION OF US57 AND FM140 WALL CLOUD WENT OVER HOUSE
23:46 UTCHAIL 1.752 S PearsallFrio, TXDAMAGE TO PICKUP ON FM1582
00:41 UTCHAIL 0.257 W CastrovilleMedina, TX
01:06 UTCTORNADO2 Ssw LytleMedina, TXPOWER FLASHES AND OVERTURNED SEMI TRAILER AT I-35 MILE MARKER 127.
01:20 UTCTORNADO3 Nnw DevineMedina, TXPOWERLINES KNOCKED DOWN AT COUNTY ROAD 664 AND 5710 NEAR DEVINE.
01:30 UTCTORNADO2 Ese LacosteBexar, TXPOSSIBLE TORNADO DAMAGE OF 6 HOMES ON TED WILLIAMS AND OBRIEN ROAD...AND LADD ROAD. TWO NON-LIFE THREATENING INJURIES WERE REPORTED.
01:43 UTCHAIL 0.51 S Sea WorldBexar, TXHALF INCH SIZE HAIL NEAR SEA WORLD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of March 19, 2012

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 196:55 AM CDTEF0Jewell, KS0.840$50,000
March 196:25 PM CDTEF0Waseca, MN6.5100$350,000
March 197:50 PM CDTEF2Medina, TX3.5440
March 198:05 PM CDTEF1Medina, TX7.050
March 198:20 PM CDTEF0Sequoyah, OK0.150
March 199:52 PM CDTEF1Crawford, AR13.0400$2,000
March 1910:20 PM CDTEF0Washington, AR1.0100$5,000
March 1912:55 AM CDTEF0Bexar, TX0.810
March 1912:59 AM CDTEF0Bexar, TX0.310

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.